ECE2014 Poster Presentations Clinical case reports Thyroid/Others (72 abstracts)
Introduction: Cardiovascular changes are rare but life-threatening consequences of primary hyperparathyroidism.
Case report: A 53-year-old man, with past and family history of peptic ulcer, presenting with coronary heart disease and ischemic and dilated cardiomyopathy, treated with cardiac resynchronization. He was admitted to the emergency room due to sustained monomorphic ventricular tachycardia (MVT). Laboratory tests revealed primary hyperparathyroidism (parathyroid hormone 1020 pg/ml and calcium 18.5 mg/dl), acute renal failure and hipocalemia. To correct hypercalcemia, pamidronate, furosemide, and hydrocortisone were started. Besides, he was treated with amiodarone, lidocaine, magnesium sulphate, isosorbide dinitrate, clopidogrel, aspirin, and enoxaparin. Multiple MVT episodes alternated with sinus rythm before stable conversion was achieved. He was transferred to the cardiac intensive care unit, where renal replacement therapy was started for faster hypercalcemia correction. Parathyroid ultrasound revealed a solid mass posterior and below to the left thyroid lobe, suggestive of parathyroid adenoma and parathyroid scintigraphy showed a hyperfunctioning mass in the left and inferior parathyroid gland. A parathyroidectomy of the left and inferior parathyroid gland was performed, with subsequent restoration of calcium levels to normal. The anatomopathologic exam confirmed parathyroid adenoma diagnosis. Basal endocrine tests also revealed hypergastrinemia (nineteen times the normal levels), high levels of chromogranin A, urinary metanephrines and hydroxyindolacetic acid. Esophagogastroduodenoscopy showed peptic ulcer in the less curvature of stomach and the anatomopathologic exam revealed non atrophic gastritis and was positive to Helicobacter pylori. An octreoscan was requested but the patient refused to do it.
Discussion: Undiagnosed hyperparathyroidism with important hypercalcemia in a compromised heart can trigger life-threatening ventricular arrhythmias. The hypercalcemia arrhythmogenic effect could be related to early or delayed afterdepolarizations and shorten of the effective refractory period. Primary hyperparathyroidism together with the patients past and family history of peptic ulcer and hypergastrinemia suggest a multiple endocrine neoplasia type 1 syndrome.